Serotonin Toxicity (Including MAOI)

Introduction

Serotonin toxicity can occur from an overdose, drug interaction or adverse drug effect involving serotonergic agents.1

SSRIs are commonly taken in overdose.  15% of SSRI overdoses have features of serotonin toxicity.1

Signs and symptoms of Serotonin Toxicity result from an excess of 5-hydroxytryptamine (serotonin) acting on 5-HT receptors in the CNS.

Risk Assessment

Serotonin toxicity is characterised by the clinical triad of:

  1. Neuromuscular excitation
  2. Autonomic stimulation
  3. Mental status changes

Neuromuscular effects are the key to diagnosis, autonomic and mental state changes can be seen in many other disorders.  In particular, generalised hyperreflexia and clonus, present in the lower limbs to a greater degree than the upper limbs, is a typical feature.1

The Hunter Serotonin Toxicity Criteria was developed by studying a large number of patients ingesting serotonergic agents in overdose and can be used to determine if someone has significant serotonin toxicity.1Serotonin toxicity is a spectrum from mild to severe symptoms. This flowchart will help to identify those with moderate or severe toxicity who will require active management.2 

Severe serotonin toxicity can be life threatening with rapidly increasing temperature, muscle rigidity, rhabdomyolysis and multiorgan failure.

Citalopram and escitalopram are known to prolong the QT in overdose and an ECG must be performed.  Telemetry may be routinely required depending on the dose ingested.3If the QT is prolonged, the patient should remain on cardiac monitoring until the QT normalises. 

SNRI such as Venlafaxine and Desvenlafaxine are proconvulsants in overdose, with the probability of seizures increasing with the dose ingested. This has been well described for venlafaxine.4The equivalent doses for desvenlafaxine are two thirds those of venlafaxine, but it appears to be less toxic for reasons which are unclear.

Dose ingested of venlafaxineProbability of seizure
1g5% (3-8%)
5g19% (9-35%)
10g75% (30-96%)

Furthermore, in massive ingestions (> 8g)5, venlafaxine is associated with cardiotoxicity similar to a Tako-Tsubo cardiomyopathy which is postulated to be secondary to an increase in serum catecholamines.6  

Management

Severe serotonin toxicity is a medical emergency and resuscitative care with attention to airway, breathing and circulation in addition to active cooling and paralysis is warranted.  Seizures if they occur should be treated with benzodiazepines.   In most cases of serotonin toxicity however treatment is largely supportive in addition to withholding the culprit agent.

Specific therapy

Decontamination

AC can be offered in significant overdoses (eg. more than 1 months supply of usual dose) if presenting within 1 hour, however given the majority of cases of serotonin toxicity are self-limiting and respond to supportive therapy the absolute benefit is unclear.

Special cases where AC should be given:

  • MAOI poisoning:there is an association with life-threatening serotonin toxicity if an MAOI medication is taken with another serotonergic agent.  The benefit of activated charcoal in this instance has much more merit.
  • Citalopram and escitalopramprolong the QT interval and the role for AC has been well described3.  AC should be offered to patients presenting within 4 hours following ingestions >600mg citalopram and >300mg escitalopram.
  • SNRIpoisoning frequently causes seizures and can be cardiotoxic in large ingestions.  These are usually slow release preparations.  Offer AC if a patient presents within 6 hours of a ?5g venlafaxine or ?3g desvenlafaxine overdose.  

Antidote

There may be a role for specific serotonin antagonists in serotonin toxicity, however it is unclear if they provide any major benefit over good supportive care.  First line should be benzodiazepines with specific serotonin antagonists reserved for severe toxicity.  Options are, in consultation with the toxicology team:

                    Give 12mg cyproheptadine PO/NG load ± further doses q8h

                    Give 12.5mg chlorpromazine IV in 1L saline over 30 min q6h 

Supportive therapy 

Supportive therapy should be the focus of treatment with titrated benzodiazepines the mainstay of therapy.  Attention should also be given to rehydration and bladder cares.

Disposition

Most cases of serotonin toxicity resolve with supportive care within 24 hours.  The majority of these patients are suitable for transfer to the Short Stay Unit under the toxicology team for observation.  

Patients with severe toxicity requiring mechanical ventilation will need an ICU admission.

In the absence of signs or symptoms of serotonin toxicity 4 to 6 hours after ingestion, most patients who have overdosed on serotonergic agents are suitable for discharge from a medical perspective.  Given the risk for delayed seizures, patients who have ingested significant amounts of venlafaxine or desvenlafaxine should be observed until at least 16 hours post ingestion. 

Further reading

  • Isbister G, Buckley N & Whyte I “Serotonin toxicity: a practical approach to diagnosis and treatment” MJA2007; 187: 361-5

References

  1. Isbister G, Buckley N & Whyte I “Serotonin toxicity: a practical approach to diagnosis and treatment” MJA2007; 187: 361-5
  2. Buckley N. “Serotonin Syndrome” BMJ2014; 348:g1626doi: 10.1136/bmj.g1626
  3. Isbister G, Kumar V. “Indications for Single dose Activated Charcoal Administration in Acute Overdose.”  Curr Opin Crit Care2011; 17: 351-7
  4. Kumar V, Osbister G, Duffull S. “The effect of decontamination procedures on the pharmacodynamics of venlafaxine in overdose.”  Brit J Clin Pharm2011;72 (1): 125-32
  5. Isbister G “Electrocardiogram changes and arrhythmias in venlafaxine overdose.” Crit J Clin Pharm2009; 67(5): 572-6
  6. Neil C, Chong C, Nguyen T and Horowitz J. ‘Occurrence of Tako-Tsubo Cardiomyopathy in Association with the Ingestion of Serotonin/Noradrenaline Reuptake Inhibitors.” Heart, Lung and Circulation2012;21:203-5